Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 36, NWS Tucson, AZ

July 20, 2005Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 20, 2005, 2:15 PM MST for Santa Cruz County, Arizona. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2005, 2:15 PM MST (21:15 UTC)
Expired
Jul 20, 2005, 2:49 PM MST
In force
34 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 51 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 2:25 PM MSTTSTM WND DMG2 S Patagonia, AZFEW HUNDRED POUND STORAGE SHED DAMAGED WHEN BLOWN ACROSS YARD AS WELL AS SHINGLES BLOWN OFF ROOFS IN NEIGHBORHOOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-442 J/kg
Mixed-layer LCL
1891 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 202116
SVRTWC
AZC023-202200-
/O.NEW.KTWC.SV.W.0036.050720T2115Z-050720T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST WED JUL 20 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA

* UNTIL 300 PM MST

* AT 206 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17
  MILES SOUTHEAST OF TUBAC...OR ABOUT 10 MILES NORTHEAST OF
  NOGALES...AND MOVING NORTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PATAGONIA LAKE...RIO RICO AND TUMACACORI.

LAT...LON 3136 11080 3152 11070 3172 11103 3150 11117

$$

WEATHER.GOV/TUCSON

SCHAFFNER
2 follow-up statements
000 
WWUS55 KTWC 202131
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
231 PM MST WED JUL 20 2005

AZC023-202200-
/O.CON.KTWC.SV.W.0036.000000T0000Z-050720T2200Z/
SANTA CRUZ AZ-
232 PM MST WED JUL 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM MST FOR
CENTRAL SANTA CRUZ COUNTY...

AT 220 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  A TRAINED SPOTTER REPORTED 
STRONG WINDS AND TREES BENDING OVER NEAR PATAGONIA LAKE...OR 
ABOUT 8 MILES NORTHEAST OF NOGALES...MOVING NORTHWEST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIO
RICO...TUMACACORI AND TUBAC.

LAT...LON 3136 11080 3152 11070 3172 11103 3150 11117

$$

WEATHER.GOV/TUCSON

SCHAFFNER
000 
WWUS55 KTWC 202149
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
243 PM MST WED JUL 20 2005

AZC023-202153-
/O.CAN.KTWC.SV.W.0036.000000T0000Z-050720T2200Z/
SANTA CRUZ AZ-
249 PM MST WED JUL 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANTA CRUZ COUNTY IS
CANCELLED...

AT 249 PM MST THE THUNDERSTORM LOCATED TO THE NORTHWEST OF PATAGONIA 
LAKE HAS STARTED TO BREAK UP AND WAS BELOW SEVERE LEVELS. THE 
WARNING FOR CENTRAL SANTA CRUZ COUNTY IS CANCELLED.

A TRAINED SPOTTER HAS REPORTED RUNNING CREEKS NEAR PATAGONIA LAKE 
AND RAINALL OF 0.73 INCHES WITHIN 5 MINUTES. INTERESTS IN THE AREA 
SHOULD AVOID DRIVING THROUGH FLOWING WATER.

LAT...LON 3136 11080 3152 11070 3172 11103 3150 11117

$$

WEATHER.GOV/TUCSON

SCHAFFNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:11 PM MST, 4 minutes earlier.

Area forecast discussion, Jul 20, 2:11 PM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
211 PM MST WED JUL 20 2005

.SYNOPSIS...HIGH PRESSURE OVER THE FOUR CORNERS WILL CONTINUE TO
FEED MONSOON MOISTURE INTO THE REGION FROM BOTH THE EAST AND SOUTH.
THE RISK OF THUNDERSTORMS WILL BE ENHANCED SOMEWHAT THIS EVENING AN
AN UPPER LEVEL DISTURBANCE APPROACHES FROM WEST TEXAS. A MORE
SUBSTANTIAL INCREASE IS EXPECTED FRIDAY AND SATURDAY AS REMNANT
MOISTURE FROM NOW TROPICAL STORM EMILY MOVES ACROSS NORTHERN MEXICO
AND INTO SOUTHERN ARIZONA.

&&

.DISCUSSION...18Z SOUNDING CAME IN WITH A BIT OF A SURPRISE...A
LITTLE WARMING AND DRYING IN THE 400-300MB LAYER HAS ALREADY BEGUN
AHEAD OF THE W TX UPPER LOW. HOWEVER THE E SHEAR REMAINED NEAR 30KTS
WITH A MODIFIED CAPE NEAR 1500J/KG. OTHER ISSUE IS THAT WE HAVE
BECOME SO SOUPED UP IN THE LOW LEVELS THAT TEMPS HAVE BEEN RUNNING
ABOUT 4-6F BELOW YESTERDAY. THAT HAS ALSO CUT INTO OUR CAPE A BIT.
SO WHILE IT DOES NOT LOOK AS ALARMING AS IT DID EARLIER IN THE
DAY...WE WILL BE ON THE ACTIVE SIDE AGAIN THIS EVENING WITH NOT ONLY
GUSTY WINDS A CONCERN BUT PERHAPS A LITTLE MORE HEAVY RAINFALL
COVERAGE...ESPECIALLY FROM KTUS WEST. HWO IS APPROPRIATELY WORDED
AND SPC SLIGHT RISK LOOKS GOOD. WE WILL ALSO CARRY SOME HEIGHTENED
WORKING IN THE ZFP. INITIAL DEVELOPMENT OVER THE MOUNTAINS NEAR
KTUS...WHILE A BIT LATE AND SHEARED-LOOKING...WAS BREAKING THROUGH
THE WEAK 400-300MB CAP.

RECENT SATELLITE TRENDS APPEAR TO BE SUPPORTING THE GFS A BIT MORE
THAN THE ETA...ALTHOUGH MODEL MASS FIELDS ARE RELATIVELY CLOSE.
WARMING AND DRYING ALOFT WILL DUKE IT OUT WITH CONTINUED EASTERLY
SHEAR AND INCREASING PRECIP WATER ON THU. SUSPECT THE WARMING WILL
WIN OUT GIVEN RECENT DEVELOPMENTS. HOWEVER NOW THAT LOW LEVEL
MOISTURE IS AT MONSOONAL LEVELS...I AM RELUCTANT TO LOWER POPS TOO
MUCH. WHILE THU MAY BE A BIT DOWN...WELL-ADVERTISED RAMP UP FRI-SAT
STILL LOOKS GOOD. EMILY IS HOLDING TOGETHER VERY WELL OVER NE MEXICO
DESPITE BEING PRETTY FAR INLAND. THIS INCREASES CONFIDENCE THAT THE
MOISTURE WILL MAKE IT...IF NOT A MID LEVEL CIRCULATION REMNANT. THE
BIG CAUTION HERE IS THAT AS WE HAVE SEEN WITH TROPICAL MOISTURE
INFLUXES BEFORE...THEY CAN JUST AS EASILY SHUT US DOWN AS THE
BOUNDARY LAYER COOLS. THE ONE THING GOING FOR US IS THAT THE GFS
MAINTAINS 20-30KT E FLOW BOTH DAYS. ALL WELL NEED IS A LITTLE
DAYTIME HEATING...WITH FRI MORE LIKELY TO SEE SOME THAN SAT.
THEREAFTER INTO EARLY NEXT WEEK...GENERAL MODEL CONSENSUS IS THAT
THE UPPER HIGH WILL WEAKEN AND MEANDER AROUND A BIT. BUT IT WILL
GENERALLY STAY TO OUR N. CLIMO POPS/TEMPS WILL BE THE WAY TO GO
SINCE BY THEN...THE TYPICAL MONSOON UPS-AND-DOWNS WILL BE GOVERNED
HEAVILY BY SMALL SCALE FEATURES AND ACTIVITY FROM THE PREVIOUS DAY.

&&

.FIRE WEATHER...HIGH PRESSURE CENTERED NEAR THE FOUR CORNERS WILL
CONTINUE TO RESULT IN ABOVE NORMAL TEMPERATURES THROUGH FRIDAY. THE
STRONG DAYTIME HEATING...COMBINED WITH MOISTURE IN PLACE...WILL
RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING DURING THE
AFTERNOON AND EVENING HOURS. STRONG...ERRATIC AND POTENTIALLY
DAMAGING WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS THIS
AFTERNOON AND EVENING. ADDITIONAL TROPICAL MOISTURE WILL MOVE INTO
THE REGION THIS WEEKEND AS THE REMNANTS OF EMILY APPROACH FROM THE
SOUTHEAST...RESULTING IN INCREASING THUNDERSTORM AND PRECIPITATION
CHANCES. A RETURN TO MORE SEASONAL TEMPERATURES WILL ALSO OCCUR OVER
THE UPCOMING WEEKEND...DUE TO THE INCREASING MOISTURE...CLOUDS AND
PRECIPITATION THAT ARE EXPECTED.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.CLIMATE...TODAY WILL BE THE 3RD DAY IN A ROW WHERE THE AVERAGE
DEWPOINT AT KTUS IS 54F OR HIGHER. THUS THE FIRST MONSOON DAY WILL
GO DOWN IN THE RECORD BOOKS AS JULY 18...THE 2ND LATEST START ON
RECORD.

PUBLIC...PYTLAK
FIRE WEATHER...ZELL

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 20, 12:03 PM MST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1203 PM MST WED JUL 20 2005

AZZ029>035-210700-
UPPER GILA RIVER VALLEY-COCHISE COUNTY-SOUTHEAST PINAL COUNTY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1203 PM MST WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PINAL COUNTY AND THE
CENTRAL AND WESTERN PORTIONS OF PIMA COUNTY

.DAY ONE...TODAY

SYNOPSIS...THE HIGH OVER THE FOUR CORNERS REGION WILL ENHANCE
MOISTURE FLOW INTO THE REGION WHICH ALONG WITH DAYTIME HEATING WILL
RESULT IN THUNDERSTORM DEVELOPMENT. INITIAL STORM DEVELOPMENT WILL
BE ALONG THE MOGOLLON RIM AND OVER THE EASTERN MOUNTAINS THIS
AFTERNOON...MOVING WEST INTO THE LOWER DESERTS THIS EVENING. THE
PRIMARY HAZARD WITH THESE STORMS WILL BE DAMAGING WIND. ALSO OF
CONCERN ARE AREAS OF HEAVIER RAINFALL LEADING TO FLOODING...AS WELL
AS HAIL ASSOCIATED WITH SOME OF THE THUNDERSTORMS.

DISCUSSION...STORM DEVELOPMENT TODAY SHOULD BE SIMILAR TO
YESTERDAY...BUT WITH EXTRA MOISTURE IN PLACE THERE IS A RISK FOR MORE
WIDESPREAD HEAVY RAINFALL THAN WHAT WE HAVE SEEN THE PAST TWO
EVENINGS. THE TUCSON SOUNDINGS FROM BOTH 5 AM AND 11 AM INDICATED
MODERATE WIND SHEAR TODAY...ENHANCING THE CAPABILITY OF THESE STORMS
TO ORGANIZE. THERE IS MODERATE INSTABILITY PRESENT OVER SOUTHEAST
ARIZONA...NOT ONLY HELPING STORM DEVELOPMENT...BUT INCREASING THE
CHANCE FOR SOME HAIL AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL ONCE AGAIN DEVELOP TOMORROW AFTERNOON AND
EVENING. THE STORMS MAY NOT BE AS WIDESPREAD...BUT THIS DEPENDS ON
HOW WORKED OVER THE ATMOSPHERE GETS ON TODAY. AS THE MOISTURE
FROM THE REMNANTS OF HURRICANE EMILY MOVE INTO SOUTHEAST ARIZONA ON
FRIDAY AND SATURDAY THERE IS ONCE AGAIN AN INCREASED CHANCE FOR
THUNDERSTORM DEVELOPMENT BOTH AFTERNOONS. THE MAIN THREAT FROM
THESE STORMS WILL BE HEAVY RAINFALL WITH THE ADDITIONAL MOISTURE IN
PLACE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-210700-
NORTHERN GREENLEE COUNTY-
1203 PM MST WED JUL 20 2005

SYNOPSIS...THE HIGH OVER THE FOUR CORNERS REGION WILL ENHANCE
MOISTURE FLOW INTO THE REGION WHICH ALONG WITH DAYTIME HEATING WILL
RESULT IN THUNDERSTORM DEVELOPMENT. INITIAL STORM DEVELOPMENT WILL
BE ALONG THE MOGOLLON RIM ...MOVING SOUTHWEST INTO THE DESERTS
THIS EVENING. THE PRIMARY HAZARD WITH THESE STORMS WILL BE GUSTY
WINDS AND HAIL. ALSO OF CONCERN ARE AREAS OF HEAVIER RAINFALL LEADING
TO FLOODING.

DISCUSSION...STORM DEVELOPMENT TODAY SHOULD BE SIMILAR TO
YESTERDAY...BUT WITH EXTRA MOISTURE IN PLACE THERE IS A RISK FOR MORE
WIDESPREAD HEAVY RAINFALL THAN WHAT WE HAVE SEEN THE PAST TWO
EVENINGS. THE TUCSON SOUNDINGS FROM BOTH 5 AM AND 11 AM INDICATED
MODERATE WIND SHEAR TODAY...ENHANCING THE CAPABILITY OF THESE STORMS
TO ORGANIZE. THERE IS MODERATE INSTABILITY PRESENT OVER SOUTHEAST
ARIZONA...NOT ONLY HELPING STORM DEVELOPMENT...BUT INCREASING THE
CHANCE FOR SOME HAIL AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL ONCE AGAIN DEVELOP TOMORROW AFTERNOON AND
EVENING. THE STORMS MAY NOT BE AS WIDESPREAD...BUT THIS DEPENDS ON
HOW WORKED OVER THE ATMOSPHERE GETS ON TODAY. AS THE MOISTURE
FROM THE REMNANTS OF HURRICANE EMILY MOVE INTO SOUTHEAST ARIZONA ON
FRIDAY AND SATURDAY THERE IS ONCE AGAIN AN INCREASED CHANCE FOR
THUNDERSTORM DEVELOPMENT BOTH AFTERNOONS. THE MAIN THREAT FROM
THESE STORMS WILL BE HEAVY RAINFALL WITH THE ADDITIONAL MOISTURE IN
PLACE.

FISHLER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:51 PM MSTSevere Thunderstorm WarningTWCPima39 min
Jul 19, 7:16 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 19, 8:40 PM MSTSevere Thunderstorm WarningTWCPima65 min
Jul 19, 9:48 PM MSTSevere Thunderstorm WarningTWCPima30 min
Jul 20, 3:05 PM MSTSevere Thunderstorm WarningTWCGraham20 min
Jul 20, 4:05 PM MSTSevere Thunderstorm WarningTWCCochise25 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.